Wyoming, 2014

High Wind in Wyoming, November 18, 2014

November 18, 2014 · NWS CYS · 13 events in 4 counties and zones

A tight pressure gradient resulted in strong gap winds across portions of southeast Wyoming. Gusts to around 60 mph were common through the wind prone areas including Arlington, Bordeaux and Vedauwoo.

Where it happened

Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
13

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A tight pressure gradient resulted in strong gap winds across portions of southeast Wyoming. Gusts to around 60 mph were common through the wind prone areas including Arlington, Bordeaux and Vedauwoo.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 18, 3:56 AM MST, 15 minutes earlier.

Area forecast discussion, Nov 18, 3:56 AM MST, 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
356 AM MST TUE NOV 18 2014

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 356 AM MST TUE NOV 18 2014

TODAY...PRIMARY CHALLENGE WILL BE WINDS...AS IS QUITE TYPICAL FOR
OUR NOVEMBER THROUGH MARCH WINDY SEASON. MONDAY DAY SHIFT TEAM SET
THE TABLE WELL WITH AN INHERITED HIGH WIND WATCH THIS AFTERNOON AND
EVENING FOR THE SOUTHERN LARAMIE RANGE FOOTHILLS AND SOUTHERN
LARAMIE RANGE...INCLUDING THE INTERSTATE 80 SUMMIT. UPON CAREFUL
ANALYSIS...AND TO ERR ON THE SIDE OF PUBLIC SAFETY...WE HAVE DECIDED
TO UPGRADE TO A HIGH WIND WARNING FOR THE NOON TO 9 PM TIME
FRAME...ESPECIALLY SINCE INTERSTATE 80 IS ONE OF THE MOST HEAVILY
TRAVELED ROUTES...ESPECIALLY FOR TRUCK AND HIGH PROFILE VEHICLE
TRAVEL.

WITH RESPECT TO WINDS...FAST MOVING POSITIVELY TILTED LOW AMPLITUDE
SHORTWAVE TROUGH ALOFT MOVES OVER OUR COUNTIES THIS AFTERNOON WITH
THE SURFACE TO 500 MB GRADIENTS STRENGTHENING. BY LATE THIS
AFTERNOON...THE LEFT FRONT QUADRANT OF A 100-125 KNOT 300 MB JET
STREAK WILL LIE NORTHWEST TO SOUTHEAST OVER OUR COUNTIES...AND THE
FAVORABLE FRONT RIGHT QUADRANT WILL MOVE OVER OUR WARNING AREA LATE
THIS AFTERNOON AND EVENING. EVEN THOUGH THE STRONGEST 700 MB WINDS
WILL REMAIN WELL EAST OF THE SOUTHERN LARAMIE RANGE...AND EVEN
THOUGH THE 500-300 MB AND 700-500 MB LAYERS QUASIGEOSTROPHIC FORCING
ARE NOT REAL FAVORABLE UNTIL THIS EVENING...OUR LOCAL CRAIG COLORADO
TO CASPER 850 MB HEIGHT GRADIENTS PEAK FROM 60 TO 65 METERS FROM
LATE MORNING TO NOON WITH THE 700 MB GRADIENTS PEAKING NEAR 60
METERS AT MID AFTERNOON...TO ERR ON PUBLIC SAFETY AND ESPECIALLY
WITH THE HIGH TRAVELED HIGH PROFILE INTERSTATE 80 TRAFFIC OVER THE
I-80 SUMMIT...WE HAVE OPTED TO GO WITH A HIGH WIND WARNING.

MILD WEATHER ENTHUSIASTS WILL BE PLEASED AS DESPITE THE SOMETIMES
BRISK WINDS TODAY...TEMPERATURES WILL PEAK ABOVE FREEZING AT MOST
LOCALES.

TONIGHT...RELATIVELY QUIESCENT OVERNIGHT WITH STRONG NORTHWEST FLOW
ALOFT AND DECENT MIXING.

WEDNESDAY...PERPETUAL NORTHWEST FLOW ALOFT CONTINUES WITH PERIODS OF
MIDDLE AND HIGH LEVEL CLOUDS...WITH OPACITY OR THICKNESS
VARIABLE...THOUGH STILL RELATIVELY MILD WITH TEMPERATURES PEAKING
ABOVE FREEZING AT MOST LOCALES.

WEDNESDAY NIGHT...ANOTHER COOL AND QUIESCENT OVERNIGHT AS THE FLOW
ALOFT AND NEAR THE SURFACE RELAXES.

THURSDAY...IF YOU LOVE MILD WEATHER...YOU WILL ENJOY THIS TRANSITION
TO A MORE ZONAL FLOW ALOFT WITH WEAKER FLOW ALOFT AND THUS WEAKER
SURFACE WINDS AND IF THE MIDDLE AND HIGH CLOUD OPACITY...THICKNESS
IS MINIMAL...WE EXPECT TEMPERATURES TO SOAR WELL INTO THE 40S ALONG
AND EAST OF INTERSTATE 25...WITH WIDESPREAD ABOVE FREEZING AND LOWER
40S TEMPERATURES IN THE TYPICALLY COLDER VALLEYS AND HIGHER
ELEVATIONS WEST OF I-25.  NEAR NIL PRECIPITATION CHANCES DUE TO
LIMITED LOW AND MID LEVEL MOISTURE...AND LIFT.

.LONG TERM...(THURSDAY NIGHT THROUGH MONDAY)
ISSUED AT 356 AM MST TUE NOV 18 2014

A RATHER PROGRESSIVE ZONAL PATTERN IS SHAPING UP FOR THE WEEKEND
AS A 150+ KT JET MOVES INTO THE WESTERN CONUS AND TRAVERSES
EASTWARD THROUGH EARLY NEXT WEEK. THE STRONGEST CORE OF WINDS
WILL REMAIN SOUTH OF THE CWA THROUGH THIS TIME...ALTHOUGH SOMEWHAT
DISORGANIZED MIDLEVEL ENERGY AND PACIFIC MOISTURE WILL STREAM
OVERHEAD. FRIDAY WILL BE MOSTLY DRY...MILD AND BREEZY AS AN
INITIAL SHORTWAVE MOVES OVER THE NORTHERN ROCKIES AND DEEPENS THE
LEESIDE PRESSURE TROUGH. A MUCH STRONGER WAVE ON THE CYCLONIC SIDE
OF THE HIGHER JET WINDS WILL MOVE ACROSS THE PAC NORTHWEST AND
INTO THE NORTHERN ROCKIES/PLAINS ON SATURDAY...WITH THE LEESIDE
PRESSURE TROUGH DEEPENING FURTHER AND LIKELY DEVELOPING HIGH WINDS
FOR THE WIND PRONE AREAS OF SOUTHEAST WYOMING. TEMPS WILL SPIKE
INTO THE 50S ACROSS THE WYO/NEB PLAINS ON SATURDAY WITH DOWNSLOPE
WINDS IN PLACE...WITH 30S AND 40S OUT WEST. A PACIFIC COLD FRONT
WILL MOVE ACROSS THE CWA LATE SATURDAY WITH COOLER HIGH TEMPS ON
SUNDAY. CONTINUED BREEZY TO WINDY CONDITIONS ARE EXPECTED OVER A
LARGER PORTION OF OUR COUNTIES BEHIND THE FRONT...ALTHO WINDS WILL
NOT BE QUITE AS STRONG AS SATURDAY. PRECIP CHANCES WILL INCREASE
FROM WEST TO EAST WITH INCREASING MIDLEVEL ENERGY AND FRONTAL
FORCING ON SATURDAY...ALTHO KEPT CHANCES HIGHEST IN THE MOUNTAINS
AND NEARBY VALLEYS WITH MAINLY SLIGHT CHANCE ACROSS THE PLAINS DUE
TO DRIER DOWNSLOPE PROCESSES IN PLACE. THE STRONG UPPER JET WILL
DIG INTO THE SOUTHERN TIER OF STATES SUNDAY AND MONDAY AND WILL
OPEN THE DOOR FOR CHILLY CANADIAN AIR TO FILTER BACK INTO THE CWA.
WILL KEEP SNOW CHANCES IN THE MOUNTAINS THROUGH MONDAY AS
ENERGETIC BUT DISORGANIZED WNW FLOW REMAINS OVER THE ROCKIES. ALL
IN ALL...COULD SEE A STEADY PERIOD OF MOUNTAIN SNOW THROUGH THE
PERIOD WITH MODERATE ACCUMULATIONS LIKELY.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z TUESDAY NIGHT)
ISSUED AT 1049 PM MST MON NOV 17 2014

A FAIRLY BENIGN AVIATION PERIOD UPCOMING WITH THE EXCEPTION OF
BREEZY CONDITIONS CONTINUING. SATELLITE IMAGES THIS EVENING SHOW
SOME MID AND HIGH-LEVEL CLOUDINESS DIVING SOUTH ALONG THE CANADIAN
FRONT RANGE. EXPECT THESE CLOUDS TO DO LITTLE MORE THAN PERHAPS
BRING A 150-200 KFT DECK INTO AREAS TUESDAY AFTERNOON. OTHERWISE
WEST WINDS WILL GUST 20-35 KNOTS THROUGH THE PERIOD. THE LESSER
VALUES WILL BE CONFINED TO SITES IN THE WESTERN NEBRASKA
PANHANDLE.

&&

.FIRE WEATHER...
ISSUED AT 356 AM MST TUE NOV 18 2014

MINIMAL FIRE WEATHER ISSUES OR CONCERNS DUE TO PROJECTED AND
EXPECTED WINDS AND HUMIDITIES.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...HIGH WIND WARNING FROM NOON TODAY TO 9 PM MST THIS EVENING FOR
     WYZ116-117.

NE...NONE.
&&

SHORT TERM...SAR
LONG TERM...RJM
AVIATION...CAH
FIRE WEATHER...SAR
Hazardous weather outlook, Nov 17, 4:05 PM MST, 12 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
405 PM MST MON NOV 17 2014

NEZ002-003-019>021-054-055-095-096-WYZ101>105-107>109-111>115-118-
119-182315-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-CONVERSE COUNTY LOWER ELEVATIONS-
NIOBRARA COUNTY-NORTH LARAMIE RANGE-
FERRIS/SEMINOE/SHIRLEY MOUNTAINS-SHIRLEY BASIN-EAST PLATTE COUNTY-
GOSHEN COUNTY-CENTRAL CARBON COUNTY-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
405 PM MST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN
NEBRASKA...EAST CENTRAL WYOMING...SOUTH CENTRAL WYOMING AND
SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

WYZ106-110-116-117-182315-
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTH LARAMIE RANGE-
SOUTH LARAMIE RANGE FOOTHILLS-
405 PM MST MON NOV 17 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
WYOMING...SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

WINDY CONDITIONS WILL CONTINUE ACROSS WIND PRONE PORTIONS OF
SOUTHEAST WYOMING TONIGHT. WINDS WILL INCREASE THROUGH TUESDAY
MORNING WITH STRONG WINDS POSSIBLE BY TUESDAY AFTERNOON AND
INTO THE EVENING. SUSTAINED WESTERLY WINDS OF 35 TO 45 MPH ARE
POSSIBLE WITH GUSTS TO AROUND 60 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

SML

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

13 high wind. Local standard time, as filed.

High Wind, North Snowy Range Foothills

When
November 18, 4:11 AM MST
Where
North Snowy Range Foothills forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured a peak wind gust of 60 mph.

High Wind, Central Laramie Range and Southwest Platte County

When
November 18, 7:20 AM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured a peak wind gust of 60 mph.

High Wind, North Snowy Range Foothills

When
November 18, 7:21 AM MST to 2:00 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington measured sustained winds of 40 mph or higher.

High Wind, Central Laramie Range and Southwest Platte County

When
November 18, 8:00 AM MST to 1:00 PM MST
Where
Central Laramie Range and Southwest Platte County forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.698, -105.127 (the zone’s center; the record gives no point)

The WYDOT sensor at Bordeaux measured sustained winds of 40 mph or higher, with a peak gust of 61 mph at 18/1236 MST.

High Wind, North Snowy Range Foothills

When
November 18, 8:30 AM MST to 1:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Halleck Ridge measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 18, 8:30 AM MST to 2:30 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at County Road 402 measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 18, 8:41 AM MST to 3:41 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured sustained winds of 40 mph or higher.

High Wind, North Snowy Range Foothills

When
November 18, 9:25 AM MST to 3:25 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Pumpkin Vine measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range Foothills

When
November 18, 9:55 AM MST to 1:55 PM MST
Where
South Laramie Range Foothills forecast zone
Measured
58 kt (67 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Emkay measured wind gusts of 58 mph or higher, with a peak gust of 67 mph at 18/1140 MST.

High Wind, South Laramie Range

When
November 18, 10:42 AM MST to 3:42 PM MST
Where
South Laramie Range forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Vedauwoo measured sustained winds of 40 mph or higher.

High Wind, South Laramie Range

When
November 18, 1:06 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The WYDOT sensor at Buford East measured a peak wind gust of 58 mph.

High Wind, North Snowy Range Foothills

When
November 18, 2:21 PM MST
Where
North Snowy Range Foothills forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.675, -106.327 (the zone’s center; the record gives no point)

The WYDOT sensor at Arlington East measured a peak wind gust of 58 mph.

High Wind, South Laramie Range

When
November 18, 2:56 PM MST
Where
South Laramie Range forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
41.481, -105.207 (the zone’s center; the record gives no point)

The UPR sensor at Buford measured a peak wind gust of 58 mph.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2014Every state in 2014This day in weather historyWarnings in Wyoming, November 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 545500, 545499, 545501, 545502, 545503, 545504, 545505, 545506, 545511, 545507, 545508, 545509, 545510.